Colorado, 2014

Flood and Hail in Colorado, August 22, 2014

August 22, 2014 · NWS GLD · 6 events in 2 counties and zones

A cluster of strong thunderstorms moved northeast across Cheyenne and Kit Carson counties before moving into northwest Kansas. Hail up to the size of half dollars and flooding in Burlington was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of strong thunderstorms moved northeast across Cheyenne and Kit Carson counties before moving into northwest Kansas. Hail up to the size of half dollars and flooding in Burlington was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 11:42 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 22, 11:42 AM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1242 PM MDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1230 PM MDT FRI AUG 22 2014

SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS
STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW
TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS
OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM
MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT
HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER
EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH
OF THE INTERSTATE.

ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE
EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT
THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW
LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE
TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET
THAT AFFECTS THE AREA INTO THE NIGHT.

SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT
EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY
ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING
SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE
WINDS WILL INCREASE ENOUGH FROM THE SOUTH.

FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST
GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE
AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 355 AM MDT FRI AUG 22 2014

FOR THE LAST WEEK OF AUGUST THE OVERALL PATTERN WILL SUPPORT A FEW
CHANCES FOR RAIN WITH NEAR TO SLIGHT BELOW NORMAL TEMPERATURES. ON
THE SYNOPTIC SCALE AN UPPER HIGH ACROSS THE LOWER MISSISSIPPI AND
TENNESSEE VALLEY REGIONS WILL PERSIST THROUGH THE EARLY PART OF THE
WEEK WHILE A LONGWAVE TROUGH MOVES EAST ACROSS THE GREAT BASIN
REGION OF WESTERN CONUS. MODEL SPREAD IS FAIRLY LARGE TO START THE
EXTENDED PERIOD....AND WHILE THE SET UP DEFINITELY LOOKS FAVORABLE
FOR A NUMBER PRECIP EVENTS...THE DIFFERENCES THIS FAR OUT MAKE IT
DIFFICULT TO PIN DOWN TIMING.

BRIEFLY ON THE MODEL DIFFERENCES...THE GFS SOLUTION IS FAIRLY
PROGRESSIVE BRINGING THE LONGWAVE TROUGH ACROSS THE CENTRAL HIGH
PLAINS LATE TUESDAY...WITH NORTHWESTERLY FLOW LINGERING ON THROUGH
THE END OF THE WEEK. THE GEFS ENSEMBLE MEAN IS A BIT
SLOWER...DELAYING THE TROUGH UNTIL WEDNESDAY OR SO. ECMWF IS MUCH
SLOWER...TAKING TIME TO DEVELOP A DEEPER RIDGE AXIS OVER THE
SOUTHWEST AND INTO THE FOUR CORNERS REGION BY LATE WEDNESDAY. WHILE
DELAYING THE TROUGH...THIS PATTERN IS ACTUALLY VERY FAVORABLE FOR A
FEW DAYS OF GOOD RAINFALL AS THIS WOULD ALLOW A NUMBER OF WEAK
SHORTWAVE IMPULSES TO MOVE UP ACROSS THE SOUTHERN AND CENTRAL HIGH
PLAINS AS WELL AS VERY MOIST AIR. FINALLY...THE CANADIAN IS SIMILAR
TO THE ECMWF BUT EVEN SLOWER...WITH THE BEST SET-UP FOR RAINFALL
LATE TUESDAY INTO WEDNESDAY.

MONDAY...TYPICAL AUGUST DAY WITH SCATTERED AFTERNOON CONVECTION.
GUIDANCE SUPPORTS 1000-1500 J/KG SBCAPE WITH GOOD LARGE-SCALE
LIFTING IN PLACE AND AN EAST-WEST ORIENTED STATIONARY FRONT ACROSS
NORTHWEST KANSAS AND NORTHEAST COLORADO. WIND PROFILES SUPPORT
SUPERCELL DEVELOPMENT WITH 35-45 KTS OF 0-6KM SHEAR...SO WOULD
EXPECT SOME STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. TEMPS IN THE MID TO
UPPER 80S.

TUESDAY/WEDNESDAY...AS DISCUSSED IN THE PARAGRAPH ABOUT MODEL
DIFFERENCES THERE APPEARS TO BE A GOOD SET UP FOR HEAVY RAIN
SOMETIME DURING THIS TIME PERIOD. AM FAIRLY CERTAIN THE ENTIRE CWA
WILL SEE RAINFALL DURING THIS PERIOD...WITH MANY RECEIVING OVER A
HALF INCH OVER THE COURSE OF THE EVENT. AT THIS POINT THE LATEST
GUIDANCE IS AGREEING ON LATE TUESDAY INTO EARLY WEDNESDAY FOR THE
BEST CHANCE. TEMPS WILL BE COOLER AS STATIONARY FRONT FROM MONDAY
TRANSITIONS TO A COLD FRONT AND MOVES SOUTH AS A COOLER AIRMASS
MOVES IN FROM THE NORTH...HIGHS IN THE LOW 80S.

THURSDAY AND BEYOND...WHILE MAJOR MODEL DIFFERENCES EXIST AT THIS
TIME FRAME BELIEVE PRECIP CHANCES WILL BE LOW AND TEMPS SEASONABLE
/MID TO UPPER 80S/ LATE IN THE WEEK AS AN UPPER LEVEL RIDGE
EVENTUALLY MOVES ACROSS THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1158 AM MDT FRI AUG 22 2014

THUNDERSTORMS ARE EXPECTED TO AFFECT BOTH TAF SITES WITH DEVELOPMENT
ALREADY UNDERWAY. STORMS SHOULD AFFECT KGLD FIRST. MVFR AND
POSSIBLY IFR CONDITIONS COULD DEVELOP AT BOTH SITES BEFORE
ACTIVITY ENDS AROUND 06Z. DID NOT INCLUDE ANY FOG OR STRATUS AFTER
THE STORMS AT THIS TIME SINCE WESTERLY WINDS TEND TO SCOUR THE
MOISTURE OUT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JJM
AVIATION...BULLER
Hazardous weather outlook, Aug 22, 10:02 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT FRI AUG 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT).
THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH
THIS EVENING.

THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME
THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM
WILD HORSE TO SHARON SPRINGS TO GOVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH
SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.

In the hours before

Special weather statement, Aug 22, 12:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT FRI AUG 22 2014

COZ092-221930-
CHEYENNE COUNTY CO-
116 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 130
PM MDT...

AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIT CARSON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND FIRSTVIEW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3894 10248 3861 10262 3862 10293 3893 10295
TIME...MOT...LOC 1916Z 190DEG 17KT 3869 10278

RHUSTED

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
August 22, 12:45 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
38.760, -102.800

The observer also reported 1.30 inches of rain in 30 minutes.

Hail, Kit Carson

When
August 22, 2:11 PM MST
Where
Kit Carson County, 2.25 mi WSW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
39.290, -102.310

This public report was received via mPing.

Hail, Kit Carson

When
August 22, 2:36 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.310, -102.270

Hail, Cheyenne

When
August 22, 2:42 PM MST
Where
Cheyenne County, 11.75 mi N of Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -102.350

Quarter size hail was reported covering the ground.

Flood, Kit Carson

When
August 22, 2:57 PM MST to 5:57 PM MST
Where
Kit Carson County, 0.98 mi NE of Burlington to 0.74 mi SSW of Burlington Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.309, -102.255

Up to 18 inches of water was standing on some roads in Burlington. Some yards were flooded with water nearing the homes.

Thunderstorm Wind, Cheyenne

When
August 22, 5:20 PM MST
Where
Cheyenne County, 8.06 mi NNE of Kit Carson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -102.730

Spotter estimated peak winds to be 60 to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534077, 534078, 534079, 534080, 534081, 534084.